Alabama, 2004

Winter Storm in Alabama, February 25 to 26, 2004

February 25 to 26, 2004 · NWS BMX · 1 event in 1 county or zone

A combination of snow and sleet occurred across Etowah County. The snow and sleet measured one to three inches across the northeast sections.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A combination of snow and sleet occurred across Etowah County. The snow and sleet measured one to three inches across the northeast sections. Numerous roads were ice covered.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 25, 3:20 PM CST, 4 hours 10 minutes earlier.

Area forecast discussion, Feb 25, 3:20 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
320 PM CST WED FEB 25 2004

.SYNOPSIS...VERY INTERESTING PATTERN DEVELOPING OVERNIGHT WITH DEEP
UPPER LOW MOVING ALONG THE COAST WITH DEEP EASTERLY FLOW ON NORTH
SIDE OF SURFACE LOW.   WIDESPREAD RAINFALL EXPECTED OVERNIGHT AS
MOISTURE WRAPS AROUND LOW...WITH FROZEN PCPN EXPECTED ACROSS
NORTHEAST COUNTIES.  UPPER TROF WILL SLIDE EAST OF ALABAMA THURSDAY
MORNING AND BRING AN END TO THE PRECIPITATION.  ANOTHER SYSTEM DUE
INTO AREA THIS WEEKEND...WITH GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS.

&&

.SHORT TERM...(TONIGHT THROUGH SATURDAY)
THIS PATTERN TYPICAL OF A SNOW PRODUCER FOR NORTH ALABAMA...WITH THE
EXCEPTION THAT THE COLD AIR IS GOING TO WORK ITS WAY FROM THE TOP
DOWN INSTEAD OF ADVECTING HORIZONTALLY.  MODELS HAVE BEEN VERY
CONSISTENT FROM RUN TO RUN...WITH GFS WARMER THAN ETA/MESO-ETA/MM5.
KEY INGREDIENT WILL BE INTENSITY OF PCPN.  AS SNOW DEVELOPS IN MID
LEVELS...IT NEEDS TO BE ABLE TO COOL DOWN THE SOUNDING AT THE LOW
LEVELS.  I HAVE BEEN KEYING ON 1000-850MB THICKNESS FROM THE ETA AND
MESO-ETA...WHICH SHOWS THICKNESS VALUES LOWERING TO BELOW 1300
METERS AFTER MIDNIGHT ACROSS NORTHEAST ALABAMA.  BASED ON THIS
SCENARIO AND QPF FORECASTS FROM MODELS...WILL UPGRADE WINTER STORM
WATCH TO A WINTER STORM WARNING WITH A SNOW ADVISORY FOR COUNTIES
SURROUNDING WARNING AREA.  SNOW WILL LIKELY SHIFT SOUTHWARD THROUGH
MID MORNING THURSDAY...AS COLD AIR WRAPS SOUTHWARD AROUND BACK SIDE
OF TROF.  ALL PCPN SHOULD BE OUT OF AREA BY 18Z THURSDAY...BUT CLOUDS
AND COLD AIR WILL LINGER THROUGH FRIDAY. SURFACE TEMPERATURES SHOULD
REBOUND NICELY ON SATURDAY DUE TO MORE SUNSHINE AND EXITING SURFACE
HIGH.

 &&

.LONG TERM...(SUNDAY THROUGH WEDNESDAY)
ANOTHER SOUTHERN STREAM SYSTEM WILL MOVE OUT THE PLAINS STATES ON
SATURDAY AND PUSH A COLD FRONT THROUGH ALABAMA EARLY MONDAY.
BEST DYNAMICS WILL TRACK WELL NORTH OF ALABAMA...SO SEVERE THREAT
LOOKS MINIMAL AT THIS TIME.  RAIN FREE CONDITIONS EXPECTED TUESDAY
AND WEDNESDAY.

&&

.PRELIMINARY NUMBERS...

BIRMINGHAM 35 42 35 52 33 / 100 70 30 00
MONTGOMERY 41 45 35 55 33 / 100 40 10 00
&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING TONIGHT AND THURSDAY MORNING ZONES 17>21..26.
SNOW ADVISORY TONIGHT THROUGH THURSDAY MORNING ZONES 24..25..27>29.
NONE.

 &&

58/ROSE
Hazardous weather outlook, Feb 25, 4:10 PM CST, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CST WED FEB 25 2004

ALZ011>015-017>050-260115-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
410 PM CST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE (TONIGHT)...

...A WINTER STORM WARNING AND A WINTER STORM ADVISORY IS IN EFFECT
LATE TONIGHT THROUGH THURSDAY MORNING FOR PORTIONS OF CENTRAL AND
EAST CENTRAL ALABAMA...

A DEEPENING UPPER LEVEL LOW PRESSURE SYSTEM WILL BRING SEVERAL WAVES
OF RAIN TO CENTRAL ALABAMA LATE TONIGHT.  AS THE UPPER LOW NEARS...
NORTHEASTERLY FLOW AROUND A COLD SURFACE HIGH PRESSURE SYSTEM IN THE
GREAT LAKES...WILL INJECT COLDER AND DRIER AIR INTO THE STORM. THIS
COMBINATION HAS THE POTENTIAL TO BRING A MIXTURE OF RAIN AND SNOW TO
THE NORTHEAST COUNTIES STARTING LATE TONIGHT...MOST LIKELY AFTER
MIDNIGHT.

IN THE WINTER STORM WARNING AREA ACROSS NORTHEAST CENTRAL ALABAMA
THE RAIN IS EXPECTED TO BEGIN TO MIX WITH SLEET AND/OR
SNOW LATE TONIGHT...ROUGHLY EAST OF A LINE FROM HEFLIN TO ASHVILLE
TO ONEONTA.  THE RAIN AND SNOW MIX COULD CHANGE OVER TO ALL SNOW
BEFORE SUNRISE THURSDAY IN THIS AREA...WITH ACCUMULATIONS OF 2
TO 4 INCHES POSSIBLE WITH HIGHER ELEVATIONS RECEIVING UP TO 6
INCHES.

IN THE WINTER STORM ADVISORY AREA INCLUDING AREAS SUCH AS WEDOWEE
TO SYLACAUGA TO THE BIRMINGHAM METROPOLITAN AREA...A RAIN AND SNOW
MIX IS POSSIBLE...ESPECIALLY OVER HIGHER TERRAIN. THIS AREA COULD
EXPERIENCE ONE HALF TO ONE INCH OF SNOW.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

THURSDAY MORNING...WINTRY PRECIPITATION WILL LINGER OVER PORTIONS OF
CENTRAL AND EAST CENTRAL ALABAMA.  BY NOON...TEMPERATURES SHOULD
HAVE WARMED ENOUGH TO CHANGE ANY LINGERING SHOWERS BACK TO RAIN.

EARLY MONDAY...THE GULF WILL OPEN...AND SOUTHERLY FLOW DEVELOPING
AHEAD OF A STRONG UPPER LEVEL SYSTEM WILL TRANSPORT WARM...MOIST...
AND UNSTABLE AIR NORTHWARD. DEPENDING ON THE STRENGTH AND TRACK OF
THE UPPER LEVEL SYSTEM...THERE COULD BE A THREAT OF SEVERE
THUNDERSTORMS MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY
AFTER MIDNIGHT FOR THOSE COUNTIES IN THE WATCH AND ADVISORY
AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Etowah

When
February 25, 7:30 PM CST to February 26, 5:00 AM CST
Where
Etowah forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2004Every state in 2004This day in weather historyWarnings in Alabama, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384495.